Tapering Antiepileptic Medication

Although anti-epileptic medications (AEDs) are usually effective at stopping seizures, they have known adverse effects and should be discontinued when possible. Unfortunately, the optimum time to taper medication is not known.

Whether to taper medication after a seizure-free interval

Waiting until the child has been seizure free for 2 or more years has some support in the literature and is common practice; the majority of children with seizures will go into remission within this time. [Sirven: 2001] [Tennison: 1994] Remission is more likely if the child is between 5 and 9 years old and has idiopathic epilepsy. (Juvenile myoclonic epilepsy is an exception; although this is a benign idiopathic epilepsy, most individuals will need to be on medication indefinitely.) [Berg: 2001] [Gherpelli: 1992] [Specchio: 2004]

How to taper

If the patient has been on the medication for a long time and the goal is to stop medication, the dose should be decreased once a week over a few weeks before finally stopping the medication. There is no data about the exact way to taper, but going to 3/4 of the dose the first week, 1/2 the second week, and 1/4 the third week is 1 approach. It is known that stopping seizure medications abruptly increases the risk of seizures. [Malow: 1993] However, tapering over a longer period (e.g., greater than three months) does not seem to be better than tapering over a period of weeks. [Ranganathan: 2006] [Serra: 2005] [Tennison: 1994] Seizure recurrence is most likely in the first few months after withdrawal and for up to 6 months. Remind the family of seizure precautions during this time (e.g., extra care when in the water, climbing, etc.), and document this in the chart. (See Activity Restrictions in Children with Seizures.)

In general, seizure relapses occur in approximately 1/3 of children who have been withdrawn from antiepileptic medication.[Gherpelli: 1992] [Shinnar: 1994] [Camfield: 2005] There may be a very small chance of seizures becoming intractable to medication after a failed attempt at medication withdrawal; parents should be informed of this unlikely possibility. [Camfield: 2005] [Schmidt: 2005]
Except for children who are typically developing with idiopathic epilepsy, such as absence epilepsy, involving a pediatric neurologist may be helpful in deciding whether or not to taper medication.

Resources

Services for Patients & Families Nationwide (NW)

For services not listed above, browse our Services categories or search our database.

* number of provider listings may vary by how states categorize services, whether providers are listed by organization or individual, how services are organized in the state, and other factors; Nationwide (NW) providers are generally limited to web-based services, provider locator services, and organizations that serve children from across the nation.

Helpful Articles

Berg AT, Shinnar S, Levy SR, Testa FM, Smith-Rapaport S, Beckerman B, Ebrahimi N.
Two-year remission and subsequent relapse in children with newly diagnosed epilepsy.
Epilepsia. 2001;42(12):1553-62. PubMed abstract

Tennison M, Greenwood R, Lewis D, Thorn M.
Discontinuing antiepileptic drugs in children with epilepsy. A comparison of a six-week and a nine-month taper period.
N Engl J Med. 1994;330(20):1407-10. PubMed abstract

Authors & Reviewers

Last update/revision: January 2019
Current Authors and Reviewers:
Author: Lynne M. Kerr, MD, PhD
Authoring history
2011: first version: Lynne M. Kerr, MD, PhDA
AAuthor; CAContributing Author; SASenior Author; RReviewer

Page Bibliography

Berg AT, Shinnar S, Levy SR, Testa FM, Smith-Rapaport S, Beckerman B, Ebrahimi N.
Two-year remission and subsequent relapse in children with newly diagnosed epilepsy.
Epilepsia. 2001;42(12):1553-62. PubMed abstract

Camfield P, Camfield C.
The frequency of intractable seizures after stopping AEDs in seizure-free children with epilepsy.
Neurology. 2005;64(6):973-5. PubMed abstract

Gherpelli JL, Kok F, dal Forno S, Elkis LC, Lefevre BH, Diament AJ.
Discontinuing medication in epileptic children: a study of risk factors related to recurrence.
Epilepsia. 1992;33(4):681-6. PubMed abstract

Malow BA, Blaxton TA, Stertz B, Theodore WH.
Carbamazepine withdrawal: effects of taper rate on seizure frequency.
Neurology. 1993;43(11):2280-4. PubMed abstract

Ranganathan LN, Ramaratnam S.
Rapid versus slow withdrawal of antiepileptic drugs.
Cochrane Database Syst Rev. 2006(2):CD005003. PubMed abstract

Schmidt D, Loscher W.
Uncontrolled epilepsy following discontinuation of antiepileptic drugs in seizure-free patients: a review of current clinical experience.
Acta Neurol Scand. 2005;111(5):291-300. PubMed abstract

Serra JG, Montenegro MA, Guerreiro MM.
Antiepileptic drug withdrawal in childhood: does the duration of tapering off matter for seizure recurrence?.
J Child Neurol. 2005;20(7):624-6. PubMed abstract

Shinnar S, Berg AT, Moshe SL, Kang H, O'Dell C, Alemany M, Goldensohn ES, Hauser WA.
Discontinuing antiepileptic drugs in children with epilepsy: a prospective study.
Ann Neurol. 1994;35(5):534-45. PubMed abstract

Sirven JI, Sperling M, Wingerchuk DM.
Early versus late antiepileptic drug withdrawal for people with epilepsy in remission.
Cochrane Database Syst Rev. 2001(3):CD001902. PubMed abstract

Specchio LM, Beghi E.
Should antiepileptic drugs be withdrawn in seizure-free patients?.
CNS Drugs. 2004;18(4):201-12. PubMed abstract

Tennison M, Greenwood R, Lewis D, Thorn M.
Discontinuing antiepileptic drugs in children with epilepsy. A comparison of a six-week and a nine-month taper period.
N Engl J Med. 1994;330(20):1407-10. PubMed abstract